Breaking News Emails

Get breaking news alerts and special reports. The news and stories that matter, delivered weekday mornings.
 / Updated 
By Maggie Fox

The Food and Drug Administration says it’s taking a closer look at the safety of giving codeine to kids as a cough suppressant.

The agency says it’s acting after the European Medicines Agency issued a new advisory saying codeine should not be used at all for colds and coughs in children under 12.

“We have looked at their data and feel it is well-presented and seems firm,” said FDA spokesman Eric Pahon.

Pahon said FDA will schedule an advisory meeting on the matter later this year. “We are not really recommending anything at the moment,” he told NBC News.

“FDA will continue to evaluate this safety issue and will consider the EMA recommendations,” the agency said in a statement.

"High levels of morphine can result in breathing difficulty, which may be fatal."

Since 1999, 10 kids have died and three have overdosed on codeine, the FDA said last year. Nonetheless, many doctors still prescribe it for kids.

In 2013, the FDA warned doctors not to give codeine to children after having their tonsils out. Codeine converts to morphine in the body and it can dangerously slow breathing, especially in the 1 percent to 7 percent of the population whose bodies process codeine especially efficiently.

“These ‘ultra-rapid metabolizers’ are more likely to have higher than normal amounts of morphine in their blood after taking codeine,” the FDA said.

“High levels of morphine can result in breathing difficulty, which may be fatal. Taking codeine after tonsillectomy and/or adenoidectomy may increase the risk for breathing problems and death in children who are ‘ultra-rapid metabolizers'.”

Parents need to keep on the lookout for danger signs in any kids — or adults — given codeine. “Parents and caregivers who observe unusual sleepiness, confusion, or difficult or noisy breathing in their child should seek medical attention immediately, as these are signs of overdose,” the FDA said.

The American Academy of Pediatrics recommends against giving codeine to kids for coughing. Honey works better and is much safer anyway, the group says. The American College of Chest Physicians recommends against using any cough syrup.

“Parents and caregivers who observe unusual sleepiness, confusion, or difficult or noisy breathing in their child should seek medical attention immediately, as these are signs of overdose."

Codeine is not easily available over the counter in the United States. It's regulated by states, not the FDA, but is a controlled substance that usually must be prescribed. Some products such as Tylenol 3 contain codeine.

Pediatricians have mixed feelings about cough and cold remedies for kids in general. The FDA advises against giving any over-the-counter cold, flu and cough remedies to children under 2, and the Infectious Diseases Society of America says don’t give them to children under 4. The FDA persuaded drug companies to voluntarily take over-the-counter cough and cold drugs for infants off the market in in 2007.